DEAR DOCTOR K:
I’m in my early 80s. I was recently put on a new type of medication for Type 2 diabetes. Since then, I’ve felt lightheaded a few times and have also fallen twice. Could my blood sugar be dropping too low? What should I do?
Yes, your blood sugar could be dropping too low. That could make a person feel lightheaded and increase their risk of falling. If you’re in your early 80s, you may be at extra risk, because people at that age often have multiple chronic medical conditions.
It’s impossible for the doctor to predict exactly how an individual will respond to a new medicine. It may be that this new medicine is having a stronger effect in you than it does in most people. So you should absolutely contact your doctor.
There’s something else for you, and your doctor, to consider. For many years, the goal in treating diabetes has been to get blood sugar as low as possible. The stronger the medicine, or the stronger the dose, the more likely it is that the sugar may go too low.
New studies in recent years challenge the value of trying to push blood sugar as low as possible, particularly in older people with the most common type of diabetes, Type 2. The studies find less benefit from having blood sugars as low as possible in older people. Why? Because health benefits from tight control come many years later.
In contrast, the dangers from blood sugar dropping too low (hypoglycemia) start right away. Those dangers include falls, fractures, head injuries, and even problems with memory and thinking if hypoglycemia occurs often.
For an older diabetic like you, a more modest blood sugar goal may make more sense. Moderate control means an average blood sugar level between 150 and 200 milligrams per deciliter or a blood hemoglobin A1C level between 7.0 percent and 8.9 percent. The A1C level reflects blood sugar control over the prior three months.
The two drug classes that are most likely to cause hypoglycemia are the insulins and the sulfonylureas. Ask your doctor if it makes sense to change your medicine, or to reduce your dose.
Learn to recognize and respond to the symptoms of low blood sugar. Symptoms of hypoglycemia may include:
- Lightheadedness or dizziness
- Rapid heartbeat
- Feeling cold and clammy
- Slurred speech
- Double vision
- In severe cases, loss of consciousness, seizures, and even coma.
At the moment that you think you are experiencing hypoglycemia, you need to eat or drink some sugar (fruit juice, regular soda, milk) that will reach your bloodstream quickly. You can expect relief 10 to 15 minutes after eating the sugar.
But first, contact your doctor to find out if your symptoms really are from low blood sugar.